Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Osteoporosis link?
Apr 20, 2004

I was on Crixivan for 7 years, and have switched to a number of regimens trying to find something suitable for the past two years. Now I am on a Kaletra/Videx EC/Viramune regimen and it seems to be working.

Recently, my doctor observed that he thought I looked a bit hunched over and ordered a DEXA test. The results indicate I have osteopenia. I am a 49 year old man. Could this be the result of my meds?

Jim

Response from Dr. Henry

Rates of bone problems (osteopenia, osteoporosis, and aseptic necrosis of the hip) may be higher in HIV+ persons than in the general population. The role of patient factors (age, sex, hormone status, exercise, nutrition), HIV factors (degree of CD4 depletion), and HIV treatment (specific drugs or general effect of improved status) remains to be clarified. Results from studies are somewhat mixed. Some data exists that regimens that result in increased lactic acid levels (? related to mitochondrial toxicity from NRTIs) may be involved in some patients. I often get DEXA scans on patients to assess bone density. Calcium and vitamin D can be helpful. The potential benefit of testosterone supplementation is yet not substantiated. Alendronate is being studied by the ACTG for its benefit for treatment of osteoporosis. I can't say whether your current regimen is any more linked to bone mineral loss than many other regimens. I evaluate hormone status, recommend calcium and vitamin D supplementation, exercise, and refer to a study when locally available. KH



Previous
Pediatric Spastic Paraperesis
Next
neuroapthy

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement